Wyoming, 2008

Hail and Damaging Winds in Wyoming, July 5, 2008

July 5, 2008 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm produced large hail and strong wind gusts across far northeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and strong wind gusts across far northeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 1:00 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SAT JUL 5 2008

.DISCUSSION...CURRENT SURFACE MAP SHOWS COLD FRONT MOVING FROM JUST
WEST OF KMBG TO EAST OF KIEN. UPPER LEVEL TROF MOVING THROUGH
WESTERN DAKOTAS. LATEST ANALYSIS SHOWS 1500-3000J/KG MLCAPE ACROSS
MUCH OF THE FORECAST AREA...WITH STRONG CAP OF 100-300 J/KG MLCIN. A
FEW THUNDERSTORMS ON AREA RADARS...NORTH AND SOUTH OF FORECAST AREA.
STILL EXPECTING A FEW THUNDERSTORMS TO POP UP THIS
AFTERNOON...MAINLY EAST OF THE BLACK HILLS. ISOLATED SEVERE
THUNDERSTORMS POSSIBLE.

COLD FRONT SLIDES SOUTH AND EAST OF THE FORECAST AREA THIS EVENING.
WEAK 700MB THETA-E ADVECTION ACROSS NORTHEAST WYOMING/WESTERN SOUTH
DAKOTA OVERNIGHT/EARLY SUNDAY MORNING...SO A FEW ACCAS/ISOLATED
-TRW. NEXT SHORTWAVE APPROACHES THE AREA SUNDAY AFTERNOON. RETURN
FLOW WILL RESULT INSTABILITY ACROSS NORTHEAST WYOMING/WESTERN SOUTH
DAKOTA WITH WEAK CAP. SCATTERED THUNDERSTORMS EXPECTED IN THE
AFTERNOON/EVENING...WITH SEVERE POSSIBLE NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA. SHORTWAVE MOVES ACROSS THE AREA SUNDAY
NIGHT...WITH THUNDERSTORMS SPREADING EAST OVERNIGHT.

EXTENDED...UPPER RIDGE BUILDS OVER THE WESTERN CONUS FOR THE MIDDLE
INTO THE END OF THE UPCOMING WORK WEEK...BRINGING WARM TEMPERATURES
TO THE AREA. ALTHOUGH MAINLY DRY WEATHER IS EXPECTED...A FEW
SHORTWAVES WILL MOVE THROUGH THE RIDGE WHICH MAY END UP BRINGING
ISOLATED THUNDERSTORMS TO THE AREA.

&&

.AVIATION...ISOLATED TSRA WILL BE POSSIBLE THROUGH THIS EVENING OVER
PARTS OF THE AREA. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH
TOMORROW MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 5, 3:16 AM MST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
416 AM MDT SAT JUL 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061115-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
416 AM MDT (516 AM CDT) SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
COLD FRONT AND AN UPPER LEVEL DISTURBANCE CROSS THE AREA. A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND PORTIONS OF FAR WESTERN SOUTH DAKOTA SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 5, 6:38 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Hail, Campbell

When
July 5, 6:38 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Hail, Campbell

When
July 5, 6:46 PM MST
Where
Campbell County, 1 mi N of Rockypoint
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.914, -105.100

Thunderstorm Wind, Campbell

When
July 5, 6:46 PM MST
Where
Campbell County, 1 mi N of Rockypoint
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.914, -105.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100721, 129175, 100723, 129173.